Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 113, NWS Sioux Falls, SD

June 13, 2011Aurora County, Davison County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 13, 2011, 1:44 PM CDT for Aurora County, Davison County, South Dakota. It was in force for 31 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2011, 1:44 PM CDT (18:44 UTC)
Expired
Jun 13, 2011, 2:15 PM CDT
In force
31 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
58.0 mph

Counties Aurora County, SD, Davison County, SD

The radar

The Sioux Falls radar (KFSD), 129 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 1:45 PM CDTHAIL 1.252 E Plankinton, SD
Jun 13, 1:55 PM CDTHAIL 1.252 E Plankinton, SDHALF DOLLAR SIZE HAIL CONTINUED FOR 10 MINUTES AFTER EARLIER REPORT.
Jun 13, 2:20 PM CDTHAIL 1.54 Wnw Mount Vernon, SDWALNUT SIZE HAIL HAS ACCUMULATED 3 INCHES.
Jun 13, 2:23 PM CDTHAIL 1.752 W Mount Vernon, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 6.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2011-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2011-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1027 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

172 
WUUS53 KFSD 131844
SVRFSD
SDC003-035-131915-
/O.NEW.KFSD.SV.W.0113.110613T1844Z-110613T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
144 PM CDT MON JUN 13 2011

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL AURORA COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
  NORTHWESTERN DAVISON COUNTY IN SOUTHEAST SOUTH DAKOTA...

* UNTIL 215 PM CDT

* AT 144 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE   
  HAIL.  THIS STORM WAS LOCATED OVER INTERSTATE 90 NEAR 
  PLANKINTON...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOUNT VERNON AROUND 205 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4384 9819 4366 9818 4361 9852 4374 9853
TIME...MOT...LOC 1844Z 243DEG 16KT 4370 9841
WIND...HAIL <58MPH 1.00IN

$$

SCHUMACHER
1 follow-up statement
978 
WWUS53 KFSD 131856
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
156 PM CDT MON JUN 13 2011

SDC003-035-131915-
/O.CON.KFSD.SV.W.0113.000000T0000Z-110613T1915Z/
DAVISON SD-AURORA SD-
156 PM CDT MON JUN 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
AURORA AND NORTHWESTERN DAVISON COUNTIES UNTIL 215 PM CDT...

AT 155 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL. 
THIS STORM WAS LOCATED 5 MILES WEST OF MOUNT VERNON...OR 6 MILES EAST
OF PLANKINTON...MOVING NORTHEAST AT 20 MPH.

IN ADDITION...AT 145 PM CDT 1.25 INCH HAIL WAS REPORTED 2 MILES EAST 
OF PLANKINTON WITH THIS STORM.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOUNT VERNON AROUND 205 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4384 9819 4368 9818 4362 9848 4374 9850
TIME...MOT...LOC 1855Z 243DEG 16KT 4372 9835
WIND...HAIL <58MPH 1.25IN

$$

SCHUMACHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 11:40 AM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 13, 11:40 AM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1140 AM CDT MON JUN 13 2011

.DISCUSSION...
MCS HAS MOVED EAST OF THE AREA AS OF 16Z. CIRRUS WILL GRADUALLY
ERODE ACROSS THE ERN CWA. AT THIS POINT...EXPECTATION IS THAT
POST-CONVECTIVE CU WILL FORM IN THE CLEARING AS SURFACE TEMPERATURES
APPROACH 70 DEGREES. THEREFORE HAVE KEPT TEMPERATURES IN THE LOWER
70S IN MOST AREAS AS INCREASED CLOUDS WILL LIKELY SLOW THE RISE OF
THE AFTERNOON. HOWEVER...SHOULD CU NOT FORM...THEN TEMPERATURES
WOULD RISE INTO THE MID TO UPPER 70S.

OTHERWISE CONVECTION CONTINUES TO FORM ALONG A BOUNDARY WEST OF THE
JAMES RIVER AND THEN DECREASE AS IT MOVE EAST OF THE JAMES. WITH
WEAK UPPER LEVEL FORCING FOR ASCENT...SEE NO REASON WHY CONVECTION
WILL NOT CONTINUE TO DEVELOP THROUGH THE AFTERNOON. 0 TO 6 BULK
SHEAR IS MARGINAL...SO EXPECTATION IS MOST CONVECTION WILL REMAIN
NON SEVERE ALTHOUGH AN ISOLATED CELL WEST OF THE JAMES COULD PRODUCE
MARGINALLY SEVERE HAIL. MORE ORGANIZED CONVECTION SHOULD DEVELOP
LATE AFTERNOON AND EVENING ALONG THE BOUNDARY WEST OF THE MISSOURI
AND MOVE EAST OF THE MISSOURI DURING THE EVENING. THESE STORMS COULD
ALSO BE MARGINALLY SEVERE ALTHOUGH SUPERCELLS ARE UNLIKELY.

ZFP AND PFM ALREADY UPDATED. /SCHUMACHER

&&

.AVIATION...
CONVECTION WILL CONTINUE ALONG AND WEST OF THE JAMES RIVER MUCH OF
THE AFTERNOON. IT WILL BE DISORGANIZED AND IS GENERALLY EXPECTED TO
WEAKEN AS IT MOVES EAST ALTHOUGH AN ISOLATED CELL COULD REACH I29.
MORE ORGANIZED CONVECTION LIKELY TO DEVELOP ALONG THE BOUNDARY WEST
OF THE MISSOURI AND THESE SHOULD SLOWLY MOVE EAST THROUGH THE
EVENING. WHERE CU FORM DURING THE EARLY AFTERNOON...WILL SEE CIGS
FROM 3000 TO 4000 FT. VSBYS EXPECTED TO BE VFR EXCEPT IN STRONGEST
CELLS.

OVERNIGHT...WITH LACK OF MIXING AGAIN TODAY...EXPECT THAT STRATUS
WIL FORM OVER MUCH OF THE AREA PRODUCING WIDESPREAD CIGS BELOW 2000
FT AND AREAS OF LIGHT FOG. THE STRATUS IS EXPECTED TO BE AROUND
THROUGH MUCH OF TUESDAY MORNING. /SCHUMACHER

&&

.PREV DISCUSSION...
LINE OF CONVECTION CURRENTLY ONGOING FROM EASTERN NORTH DAKOTA
EXTENDING SOUTHWARD INTO NORTH CENTRAL NEBRASKA VERY EARLY THIS
MORNING...AND CONTINUING TO PUSH TO THE EAST. AS HAS BEEN THE TREND
FOR THE PAST COUPLE OF DAYS...ALMOST ALL MODELS CONTINUE TO BE
CLUELESS ON OVERALL PLACEMENT AND TIMING OF CONVECTION...WHICH LENDS
MUCH UNCERTAINTY TO FORECASTING FUTURE CONVECTION OVER THE NEXT FEW
DAYS. CONVECTION OVERNIGHT FORMED ALONG THE LOW LEVEL JET/LOW TO MID
LEVEL WARM AIR ADVECTION/INSTABILITY AXIS...AND AS THIS FORCING
PULLS TO THE NORTH AND WEAKENS OVER OUR AREA THROUGH THE MORNING
HOURS...EXPECT THE CONVECTION TO FOLLOW SUIT...GENERALLY PULLING TO
THE NORTH AND DIMINISHING IN COVERAGE. ANTICIPATE THAT ONCE THIS
CONVECTION WINDS DOWN OVER OUR AREA WE WILL SEE A BREAK IN THE
ACTIVITY UNTIL THE AFTERNOON...AS LIFT/850 THETA E ADVECTION
INCREASES OUT AHEAD OF A MID LEVEL WAVE TRACKING OUT OF NEBRASKA IN
THE LATE AFTERNOON. WITH THIS...THINK THAT CONVECTION WILL DEVELOP
OVER NEBRASKA IN THE AFTERNOON ALONG THE NOSE OF THE LOW LEVEL JET
THEN PUSH INTO OUR SOUTH AND EAST DURING THE LATE AFTERNOON AND
EVENING. MUCAPE CAPE VALUES IN OUR SOUTH WILL BE 2000 J/KG PLUS
DURING THE AFTERNOON...WITH EFFECTIVE SHEAR OF AROUND 40 KTS...SO
SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL WILL BE A
POSSIBILITY. WITH CLOUDS/POSSIBLE SHOWERS/SOUTHEASTERLY LOW LEVEL
FLOW...TEMPERATURES WILL REMAIN BELOW NORMAL...RANGING FROM THE
LOWER 70S IN OUR NORTHEAST TO MID/UPPER 70S OVER THE JAMES RIVER
VALLEY THROUGH THE MISSOURI RIVER CORRIDOR.

THE MID LEVEL WAVE PULLS ACROSS OUR SOUTH AND EAST TONIGHT...KEEPING
A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THAT AREA THROUGH THE
EVENING...THEN TAPERING OFF LATER AT NIGHT. LOWS WILL BE MILD...IN
THE UPPER 50S TO LOWER 60S.

THE MAIN UPPER LEVEL TROUGH OVER THE WESTERN U.S. BEGINS TO PUSH TO
THE EAST ON TUESDAY...WITH A POSSIBLE CLOSED UPPER LEVEL LOW
TRACKING ACROSS THE NORTHERN PLAINS ON TUESDAY NIGHT INTO EARLY ON
WEDNESDAY. STRONGEST DIV Q/UPPER LEVEL DIVERGENCE SWINGS ACROSS OUR
NORTH AND EAST LATE ON TUESDAY AND TUESDAY NIGHT...SO KEPT HIGHEST
POPS OVER THAT AREA DURING THAT TIME FRAME. SOME MODEL DIFFERENCES
WITH RESPECT TO PLACEMENT OF BEST DYNAMICS...AND RESULTANT QPF
FIELDS...BUT STILL APPEARS THAT SOME PLACES COULD GET HEAVY RAINFALL
DURING THE LATE TUESDAY/EARLY WEDNESDAY TIME FRAME. TEMPERATURES ON
TUESDAY WILL BE SIMILAR TO TODAYS...THOUGH MAYBE A SHADE COOLER
DEPENDENT ON RAINFALL...IN THE LOWER TO MID 70S. THE UPPER LEVEL LOW
WILL PULL OFF TO THE EAST LATER ON WEDNESDAY...WITH
SHOWER/THUNDERSTORM ACTIVITY ENDING FROM WEST TO EAST. WITH THE
PASSAGE OF A SURFACE BOUNDARY AND ENHANCED MIXING ON A
NORTHWESTERLY LOW LEVEL FLOW AND DECREASING CLOUDS...IT WILL BE A
SLIGHTLY WARMER DAY...IN THE MID 70S TO NEAR 80.  /JM

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, Jun 13, 11:49 AM CDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1149 AM CDT MON JUN 13 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-141200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1149 AM CDT MON JUN 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE
AFTERNOON...PRIMARILY ALONG AND WEST OF THE JAMES RIVER. DURING
THE EVENING...A FEW OF THESE STORMS MAY MOVE EAST TOWARD
INTERSTATE 29 AND INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA.
STORM WEST OF INTERSTATE 29 MAY PRODUCE UP TO QUARTER SIZE HAIL
THROUGH 8 PM. AFTER 8 PM...STORMS ARE NOT EXPECTED TO BE SEVERE.

FLOODING...
RECORD HIGH RELEASES ARE OCCURRING FROM THE MISSOURI RIVER
RESERVOIRS AND WILL CONTINUE INTO MID SUMMER. HIGH WATER LEVELS
WILL CAUSE SIGNIFICANT IMPACTS BETWEEN CHAMBERLAIN AND SIOUX
CITY.

THE LITTLE SIOUX RIVER NEAR LINN GROVE WILL REMAIN NEAR FLOOD
STAGE THROUGH THE WEEK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE ADDITIONAL THUNDERSTORM DEVELOPMENT ACROSS THE AREA
ON TUESDAY AFTERNOON INTO EARLY ON WEDNESDAY. THUNDERSTORMS ARE
GENERALLY NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH 8 PM WEST OF
INTERSTATE 29.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 13, 12:45 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1245 PM CDT MON JUN 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 PM     HAIL             MITCHELL                43.73N 98.03W
06/13/2011  M0.50 INCH       DAVISON            SD   TRAINED SPOTTER

&&

MDB

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 12:19 PM CDTFlash Flood WarningFSDAurora101 min
Jun 13, 1:21 PM CDTSevere Thunderstorm WarningFSDAurora24 min
Jun 13, 2:11 PM CDTSevere Thunderstorm WarningFSDAurora, Davison34 min
Jun 13, 3:06 PM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Sanborn39 min
Jun 13, 5:32 PM CDTFlash Flood WarningFSDDavison, Hanson, Miner, Sanborn4 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.